Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Does poor liver condition due to excessive drinking and smoking lead to altered memory and slow responses?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11954 Questions
My brother has got Chronic Liver Disorder and has got jaundice too. He is on drugs to stop him taking alcohol, he smokes as well. His Bilirubin was 2.2 when he was put on medications for Liver problems, alcohol withdrawal, jaundice and sent to the Middle East to get back to work as if he if didnt join he would lose it. As he was too tired and also his speech was slurred they have advised him to take rest. His employers stated his memory power was lessened and his thinking capapcity is becoming limited. He is of the opinion that if his jaundice is treated then he will regain his full capacity to think sharply. Does his liver problems or jaundice has anything to do with his capacity to think properly and slowing up his actions or responses. He can be better on a day but can be very tired the next day. What is the line of action we should take ; treat his jaundice first, treat his alcohol problems, treat his smoking problem, treat his liver problemss. Please advice in ascending order on which should be treated first.
Posted Sat, 28 Dec 2013 in Liver and Gall Bladder
Answered by Dr. Michelle Gibson James 46 minutes later
Brief Answer: he needs to stop drinking first Detailed Answer: HI, thanks for using healthcare magic If there is a history of alcohol abuse, it is possible that his altered memory and thinking, slow responses are related to wernicke's encephalopathy, korsakoff syndrome or the combination, wernicke-korsakoff syndrome. These are conditions that occur in persons with a history of alcohol abuse. It is related to deficiency of vitamin B1 that can occur. Wernicke's can be associated with problems with eye movement, problems with balance,confusion, Korsakoff presents with memory problems, lack of insight, decreased contribution to conversations, lack of interest in activities. There are a range of other symptoms that can also occur with these conditions. These conditions are diagnosed based on the history of chronic alcohol use, presenting symptoms. Blood tests and imaging are done to rule other possible causes. Treatment involves cessation of alcohol use, supplementation with vitamin b1, adequate hydration and in some cases psychotherapy. Though is bilirubin is above the upper limit but by itself , it should not cause the extent of the changes you are seeing. If his liver is failing and there is accumulation of other toxins as well , confusion and altered behaviour can occur. In terms of order of treatment, he needs to stop using alcohol because if he persists , it would not matter if you treat the jaundice , the liver disease or the possible conditions mentioned early. As long as he continues to use alcohol, the treatment would not be effective. If he can stop using alcohol, then his liver might be stabilised and the jaundice may reduce. If he is able to discontinue both the alcohol and smoking at the same time, it would be good. It would be best, since a lot of his symptoms are in the neurological system, that he visit an neurologist for assessment. Order: schedule an appointment with a neurologist stop using alcohol I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Follow-up: Does poor liver condition due to excessive drinking and smoking lead to altered memory and slow responses? 22 hours later
Thanks for your reply. Further to this can you also please clarify the following questions for me. We are now planning to have his treatment done in India. As you stated he has stopped drinking (he is in medication for this). He is now on medication for his Liver problems, jaundice, alcohol withdrawal alongwith other mood stabilizers. He is not a person who would eat proper food and drink water to keep him hydrated. He will say that he will follow these things but we know that he wont keep to the proper food habit and follow his medications. He still smokes. We would like to have him coming off from medications for drinking as we understand that these medications are not doing any good to his liver problems. His behaviour to his wife is very poor. Taking into consideration all these issues he is having I am thinking to put him into a de-addiction centre in Kerala, India ( . The hospital has told me that their doctor has to assess him before they can say whether they will admit him or not. However,I am sure that he will not follow the right procedures for him to recover from all his illness and also his behaviour will not improve if he stays at home and agrees to take medications. Please advise whether my decision is right or not. Please take a visit at the hospital website too. Or is it that I get him in for treatment at KIMS Hospital in Trivandrum ( WWW.WWWW.WW where he is being treated for his Liver problems and jaundice. His wife needs a person who has got all medical problems resolved and a person who will think properly and look after her and their son. Please advise which way to go. Thanks
Answered by Dr. Michelle Gibson James 23 minutes later
Brief Answer: Hi Detailed Answer: HI It may be best to continue the treatment at KIMS because they would already have his information.Since it is multdisplinary hospital, it should have a psychiatric or neurological unit as well. In addition, the other hospital is only psychiatric. If the medication he is using for disulfiram , then it is possible that it could affect the liver. HIs doctor will determine the best time to stop it Please feel free to ask any other questions
Above answer was peer-reviewed by
Follow-up: Does poor liver condition due to excessive drinking and smoking lead to altered memory and slow responses? 32 hours later
Thanks doctor for your answer. I have now put my brother with a neuro psychiatrist. However, I have a question for my wife, who lives with me in the UK. She has been suffering from fibromyalgia for some years now. She has been taking several different medications like painkillers for these last five years. Now she is taking Naproxene at night time. Is there a treatment for fibromyalgia....what is the utmost things she has to do to avoid these painkillers. Please help.
Answered by Dr. Michelle Gibson James 2 hours later
Brief Answer: there are different aspects to treatment Detailed Answer: HI At present there is no cure for fibromyalgia but with lifestyle measures such as physical activity and the use of appropriate medications there can be significant improvement. The main parts of treatment are: (1) ensuring adequate sleep because poor sleep actually worsens symptoms (2)it is important to maintain activity. Limiting activity should be avoided and she should be involved in some form of graded exercise (increases in stages) such as low impact aerobics, walking, water aerobics The exercise program should start gently and progress slowly but it is important. (3)there are a large number of medications available for treatment. Not specifically for fibromyalgia but medications that are thought to be effective for the pain. This would include the medication she is currently using. Other types of medications are amitriptyline, SSRI antidepressants and anti seizure medications. These medication are used not for their primary use with depression and seizures but because they are very helpful in persons with chronic pain. These types of medications are commonly used for chronic pain. (4)stress management and in some cases psychotherapy may also be helpful The condition is best managed by a rheumatologist with experience treating it.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor